Friday August 29th 2014

How to withdraw from Adderall

If you are expecting to experience Adderall withdrawal symptoms after long term use, you should be prepared first.  You can experience symptoms of depression, anxiety and extreme fatigue.  But should you withdraw from Adderall at home or should you seek medical intervention? How to quit using Adderall and how long does withdrawal from Adderall take? We answer here and invite your questions about withdrawal from Adderall at the end.

When do you withdraw from Adderall?

Adderall (amphetamine salts), is a central nervous system stimulant prescribed for attention disorders. Whether you use Adderall as a performance enhancement tool or for legitimate medical reasons, you can expect withdrawal when you stop taking Adderall abruptly after daily use. In fact, you withdraw from Adderall when you have been taking amphetamines daily for more than a few weeks. Further, you withdraw from Adderall when you skip or miss a dose of Adderall, or significantly decrease the amount of Adderall you take.

Why?

You withdraw from Adderall because when taken daily, the brain is always compensating for the stimulant effect Adderall has on the central nervous system. Because Adderall chemically increases activity in the body, once you stop taking Adderall, the brain rebounds… resulting in extremes of fatigue and waves of intense craving. In effect, your body has developed physical Adderall dependency and has adapted its functions to accommodate Adderall. When you remove the stimulant, the brain needs time to recover its original chemical balance.  So, what does Adderall withdrawal feel like?

Withdraw from Adderall symptoms

The following symptoms can manifest during Adderall withdrawal.

  • abdominal pain
  • anxiety
  • depression
  • drug craving
  • dysphoria
  • fatigue
  • increased heart rate
  • insomnia
  • mood swings
  • paranoia
  • panic
  • seizures

How long to withdraw from Adderall ?

Withdrawal from Adderall can last from several weeks to a couple of months after last dose, depending on detox method. In general, Adderall withdrawal symptoms will begin shortly after your last dose of Adderall has worn off. Acute symptoms will peak around 48-72 hours after last dose, at which time withdrawal symptoms are at their worst. You run the risk of seizures, fatigue, depression, and increased heart rate at this time.

But that is not all. After the intermediate withdrawal phase, long term withdrawal may also occur. Once you have address physical symptoms, you may still have to battle drug cravings and psychological symptoms which can last long past the initial phase of detox. And if you find that you are addicted to Adderall, you may always crave the drug and want to take it when surrounded by triggers.

Can I withdraw from Adderall at home?

Maybe. However, ALL CASES OF ADDERALL WITHDRAWAL SHOULD BE MEDICALLY SUPERVISED. That means that you need to tell your prescribing doctor of your plans to withdraw and do so under guidance. Never attempt Adderall withdrawal without seeking medical advice first. Once approved, you can then cope with Adderall withdrawal symptoms at home and treat them with aids you have gathered around you to support your overall health.

However, some cases of Adderall withdrawal are best left to professionals. When? If you have been abusing Adderall and/or physical Adderall dependence is extensive, it may be best to seek out a detox clinic so that acute withdrawal is monitored. Plus, if you’ve been diagnosed with depression or mental health issues…it’s best to seek medical help instead of withdrawing from Adderall at home. Finally, if you’ve experienced seizures, do not attempt to withdraw from Adderall at home. Instead, seek professional detox help.

How to ease withdrawal symptoms from Adderall

Tapering Adderall doses before stopping Adderall completely helps ease and possibly shorten the length of withdrawal symptoms from Adderall. These methods are more doctor involved and require a little more one-on-one interaction and communication with your prescribing doctor. Furthermore, getting off Adderall causes fatigue. Make sure you are on a regular sleeping schedule and not getting excessive sleep. Potassium and zinc can help with the restlessness and agitation you may be experience. Other times, you doctor may prescribe antidepressant medications to help treat depression associated with withdrawal symptoms from Adderall. If you have been abusing Adderall, it help to identify triggers and reasons that make it an attractive drug to abuse. Addressing the psychological issues which compel Adderall use can help promote the success of withdrawal.

How to withdraw from Adderall safely

To safely withdraw from Adderall, seek medical counsel. Several factors help doctors establish how you can withdraw from Adderall safely. Some considerations include:

  • Are you addicted to Adderall?
  • Have you been abusing Adderall?
  • Have you developed a chemical dependency?
  • Does the medication no longer work?
  • Are other medical and psychiatric complications present that will impact your ability to withdraw?

If you are extremely dependent on amphetamine salts and/or addicted to Adderall, then you may want to withdraw at a medical detox so that you benefit from 24-7 supervision. You may also want think about attending a rehab facility to address psycho-emotional issues underlying use.

The best way to withdraw from Adderall

The best way to withdrawal from Adderall is to slowly reduce your Adderall dose over time with the help of your prescribing doctor. Stimulants like Adderall affect cognitive functioning and directly affect serotonin levels, which affect your moods. Adderall withdrawal also causes extreme fatigue. Tapering allows your body to slowly regulates itself and give you the sleep and focus you need to cope with in your daily life. And in general, time is the most effective way to withdraw from Adderall. Take time away from work, ask questions and be prepared.

How to deal with withdrawal from Adderall questions

Withdrawal from Adderall can be frustrating and complicated. So if you still have a question about Adderall withdrawal, please ask. We will get back to you personally and promptly.

Reference Sources: NCBI: Adderall and Cardiovascular Risk 
Daily Med: Adderall 
NCBI: Potential Adverse Effects of Amphetamine Treatment
NCBI: Treatment of amphetamine

Photo credit: b.e.n.

Leave a Reply

3 Responses to “How to withdraw from Adderall
Lori Oehler
11:08 pm February 20th, 2013

I’ve been taking adder all for 2 years and it helps tremendously but I am building a tolerance to it. I’m up to 45 mg/day and so I know that continuing to increase my dosage is not the answer. I have experienced aggression, depression and paranoia while on adderal. My doctor kind of acts uninformed which is really frustrating. I’ve decided that I can’t be dependent on it anymore but I’m terrified to go without it. Do you suggest that I taper off or quit cold turkey? Please help.

2:21 pm February 21st, 2013

Hi Lori. Thanks for your question. A slow taper is always recommended with amphetamines like Adderall. If your doctor is less than knowledgable about setting up a tapering schedule over the course of several weeks, consult with your local pharmacist. A second (or third) opinion is always valuable, especially when you risk adverse side effects…and taper, taper, taper!

Ben
7:20 pm July 29th, 2014

Lori,
Only about a year ago, I was taking about 40 mg/day of Adderall. I was diagnosed with ADHD as a child, but I’ve since began to question the validity of this assessment. As such, I began tapering down from 40mg, which took around 7-8 months to do. Also, before I began tapering, and perhaps the real reason I began to taper, was because I found myself abusing the drug. I would use it to stay up late, play video games, socialize – basically anything I did with other people or even things I had to do with Adderall. I began to wonder, “do I need the drug because of my ADHD, or because I am addicted?”. So, I began to taper. I’m now down to 5 mg on days when I feel like I need it (i.e., days when I need my cognition the most). I would like to get off the drug completely, but I’ve found that, when not taking it, I suffer from absolute dysphoria and confusion – the worst of the physical withdrawals. For example, I used to be really good at Jeopardy, but when I don’t take my Adderall, I can’t get but two questions right – complete lack of concentration. I’m hoping that it shouldn’t be but a few weeks until these physical symptoms subside, but neither me not my doctor are sure about this. Best of luck to all.